Texas, 2019

Hail and Damaging Wind in Texas, July 17, 2019

July 17, 2019 · NWS MAF · 2 events in 1 county or zone

An upper level ridge was over the region and a surface trough extended south into the Davis Mountains. Hot temperatures and high moisture values were present across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the region and a surface trough extended south into the Davis Mountains. Hot temperatures and high moisture values were present across West Texas. An upper level disturbance also moved over the area which provided additional lift. These conditions contributed to thunderstorms that produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT Wed Jul 17 2019

.DISCUSSION...
Persistence will be the rule for the remainder of this week and
perhaps through the weekend as well. Not much change to the
previous forecast with afternoon temperatures expected to be in
the 100s for many areas and afternoon/evening thunderstorms near
the mountain areas.

We will remain under upper ridging during this time with a surface
low pressure trough extending south through the higher terrain. A
mid level thermal ridge will remain anchored near the region so
continued above normal high temperatures can be expected through
the weekend. Isolated to scattered thunderstorms will be possible
each afternoon/evening today through Friday due to a combination
of afternoon heating, sufficient moisture, and weak disturbances
moving overhead in light easterly flow aloft. Best chances will be
near the mountains however most activity should remain west of
the Pecos River Valley. Not expecting any severe weather however
frequent lightning and gusty winds are likely to occur with any
thunderstorm. Rain chances decrease for the weekend but an
isolated storm or two near the mountains is not out of the
question.

Monday, the upper ridge will shift west and amplify over the
western ConUS as an upper trough swings through the Great Lakes
region. Forecast models show a cold front moving south into the
area Monday night or Tuesday morning. If the front makes it this
far south, we could be looking at increased rain chances/cloud
cover for most areas and high temperatures in the low to mid 90s
through mid week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77 100  76 101 /   0   0   0   0
Carlsbad                       74 102  74 103 /  20  10  20  10
Dryden                         77  99  76 101 /  20  10  10   0
Fort Stockton                  75 100  75 101 /  20  10  10  10
Guadalupe Pass                 71  94  71  95 /  30  20  20  20
Hobbs                          73 100  72 101 /  20  10  10  10
Marfa                          64  92  65  93 /  30  30  20  30
Midland Intl Airport           76 101  77 101 /  10   0  10   0
Odessa                         76 101  77 102 /  10   0  10   0
Wink                           77 104  78 104 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

70/27
Hazardous weather outlook, Jul 17, 1:09 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Wed Jul 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Wed Jul 17 2019 /109 PM MDT Wed Jul 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and evening
over the Davis and Guadalupe Mountains as well as across the plains
of southeastern New Mexico. The main threats with any thunderstorm
will be lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible each afternoon and evening through
the remainder of this week and weekend. Best chances look to remain
over the mountains and adjacent plains. The main threat with any
thunderstorm will continue to be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 17, 2:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Wed Jul 17 2019

NMZ027-028-TXZ273-274-278-172115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
336 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 415 PM CDT/315 PM
MDT/...

At 335 PM CDT/235 PM MDT/, Doppler radar was tracking strong
thunderstorms near Toyah and northern portions of Culberson county.
These storms were nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Toyah, Carlsbad Caverns National Park and Whites City.

This includes Interstate 20 between mile markers 6 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 10477 3226 10432 3164 10379 3136 10370
      3114 10399 3139 10433 3199 10474 3200 10473
      3200 10474
TIME...MOT...LOC 2035Z 234DEG 4KT 3153 10398

29
Special weather statement, Jul 17, 2:38 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT Wed Jul 17 2019

TXZ075-277>279-172115-
Pecos TX-Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
338 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHWESTERN
BREWSTER...SOUTHEASTERN JEFF DAVIS AND EASTERN PRESIDIO COUNTIES
UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms north
of Marathon moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Alpine, Marathon, Alpine-Casparis Municipal Airport, Firestone Test
Track and Elephant Mountain Wildlife Management Area.

This includes Interstate 10 between mile markers 230 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3032 10384 3091 10342 3116 10315 3073 10282
      2997 10344
TIME...MOT...LOC 2037Z 277DEG 16KT 3060 10323

29
Special weather statement, Jul 17, 3:19 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Wed Jul 17 2019

NMZ028-TXZ273-172200-
Eddy County Plains NM-Eastern Culberson County TX-
419 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 418 PM CDT/318 PM MDT/, Doppler radar was tracking strong
thunderstorms near Whites City. These storms were nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Carlsbad, Whites City, Carlsbad Caverns National Park and Cavern City
Air Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 10450 3238 10425 3178 10406 3152 10409
      3173 10453
TIME...MOT...LOC 2118Z 036DEG 1KT 3201 10437

29
Special weather statement, Jul 17, 3:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Wed Jul 17 2019

TXZ075-277>279-172200-
Pecos TX-Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
421 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...NORTHWESTERN
BREWSTER AND EASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking strong thunderstorms west
of Fort Stockton, moving northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Stockton, Marathon, Fort Stockton-Pecos County Airport, Elephant
Mountain, Sierra Madera, Firestone Test Track and Elephant Mountain
Wildlife Management Area.

This includes Interstate 10 between mile markers 228 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3118 10318 3084 10267 3045 10285 2999 10355
      3094 10341
TIME...MOT...LOC 2121Z 220DEG 9KT 3095 10308

29

The radar

The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
July 17, 3:25 PM CST to 3:30 PM CST
Where
Brewster County, 0.27 mi SSE of Alpine
Measured
1 in hail
Reported by
Social Media
Coordinates
30.367, -103.668

Thunderstorm Wind, Brewster

When
July 17, 5:39 PM CST
Where
Brewster County, Castolon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
29.130, -103.520

A thunderstorm moved across Brewster County and produced a 60 mph wind gust in Castolon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836539, 836540.